Michigan, 2004

High Wind in Michigan, April 18 to 19, 2004

April 18 to 19, 2004 · NWS APX · 1 event in 1 county or zone

Strong southerly winds ushered warm air into Northern Michigan after sunset. Numerous wind gusts of 50 to 55 mph occurred during the night of the 18th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong southerly winds ushered warm air into Northern Michigan after sunset. Numerous wind gusts of 50 to 55 mph occurred during the night of the 18th. These winds downed a stray tree here or there, along with the occasional power line. More significant damage occurred at the Pellston Regional Airport, where a parked turboprop commercial aircraft was spun into nearby boarding docks, damaging the wings and tail section of the aircraft. At the same airport, a Cessna 150 was flipped by the strong winds, causing substantial damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 18, 8:20 PM EST, 40 minutes earlier.

Area forecast discussion, Apr 18, 8:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
920 PM EDT SUN APR 18 2004

.SHORT TERM...WARM SECTOR SURFACE TEMPERATURES IN THE 70S HAVE
PROMOTED MIXING INTO 50-60 KNOT WINDS ALOFT. PER ASOS/AWOS AND
SPOTTER REPORTS OF GUSTS TO 45 MPH AND HIGHER...ISSUED A WIND
ADVISORY FOR THE WESTERN 1/2 OF NORTHERN LOWER MICHIGAN OVERNIGHT.

ALSO...FOG MAY BECOME A SIGNIFICANT PROBLEM NORTH OF THE WARM
FRONT...ACROSS EASTERN UPPER MICHIGAN...BEFORE THUNDERSTORMS ARRIVE
AFTER 1-2 AM.

ROWLEY

&&

.PREVIOUS DISCUSSION...ISSUED 348 PM SUN APR 18

LONG TERM...FORECAST ISSUES IN THE NEAR TERM ARE THE TIMING OF THE
FRONT THROUGH THE CWA MONDAY...AND IMPACT ON PRECIP CHANCES AND
DAYTIME TEMPS. THEN...BERMUDA HIGH NOW IN PLACE OFF THE SE COAST
WITH HIGH HEIGHTS/WARM TEMPS OVER THE EASTERN HALF OF THE CONUS
BEGINS TO FLATTEN OUT ALLOWING STRONGER WESTERLY FLOW TO SAG BACK
OVER THE STATE LOWERING TEMPS BACK TO AROUND NORMAL FOR MID APRIL.

MONDAY...LOW PRESSURE QUICKLY TRACKS NE INTO ONTARIO/QUEBEC AHEAD OF
A STRONG MID LEVEL SHORTWAVE LIFTING NE THROUGH NRN MICHIGAN AROUND
12Z...AND ASSOCIATED TRAILING COLD FRONT PRESSES SE THROUGH THE
CWA DURING THE MORNING HOURS. ETA/GFS IN GOOD AGREEMENT WITH THE LOW
AND SHORTWAVE TRACK BUT THE ETA JUST A FEW HOURS QUICKER WITH THE
FRONT PASSING THROUGH...WHICH PROBABLY DOES NOT MATTER TOO MUCH IN
TERMS OF THE FORECAST. STRONG LOW LEVEL CONVERGENCE WITH THE FRONT
COUPLED WITH FORCING FROM THE SHORTWAVE (PARTICULARLY OVER THE NRN
HALF OF THE CWA) SHOULD PRODUCE LINE OF SHOWERS AND A FEW
THUNDERSTORMS CROSSING THROUGH THE CWA DURING THE MORNING (ALTHOUGH
OVERALL INSTABILITY NOT THAT IMPRESSIVE). SO WILL EXPAND LIKELY POPS
FROM THE OVERNIGHT PERIOD ACROSS THE ENTIRE CWA FOR THE MORNING
HOURS AND KEEP THE CHANCE OF THUNDERSTORMS GOING PRIOR TO FROPA.
MODELS SHOWING DECENT ISALLOBARIC GRADIENT BEHIND THE SFC LOW AND
MID LEVEL SHORTWAVE. COUPLED WITH STRONG SUBSIDENCE AND ISENTROPIC
DOWNSLOPE BEHIND THE FRONT...WILL LIKELY SEE A PERIOD OF GUSTY WINDS
FOR A FEW HOURS AFTER FROPA WITH WIND GUSTS TO AROUND 35 MPH.

MONDAY NIGHT AND TUESDAY...STRONG SUBSIDENCE/DRYING/HIGH PRESSURE
BUILD INTO THE STATE WITH DRY WEATHER EXPECTED. FAIRLY COOL
TEMPERATURES EXPECTED MONDAY NIGHT AS SKIES CLEAR OUT AND WINDS DIE
OFF...AND WILL HAVE LOWER TO MID 20S FOR A GOOD PORTION OF THE CWA
(COOLEST INTERIOR IN THE NORMALLY COLD SPOTS SUCH AS PLN/GLR/GOV).

TUESDAY NIGHT AND WEDNESDAY...00Z OPERATIONAL ECMWF/GFS MODELS STILL
IN AGREEMENT WITH BRINGING ANOTHER UPPER WAVE/SFC LOW AND FRONT
THROUGH THE GREAT LAKES. PLAN ON MAKING LITTLE CHANGES TO THE
ONGOING FORECAST WITH RAIN CHANCES INCREASING N-S ACROSS THE CWA
OVERNIGHT TUESDAY NIGHT AND CONTINUING THROUGH WED.

THURSDAY THROUGH SUNDAY (EXTENDED)...OPERATIONAL GFS/ECMWF STILL
HAVING DISAGREEMENTS RESOLVING WHAT TO DO WITH THE UPPER TROF IN THE
W CONUS. IN PARTICULAR...ECMWF KEEPS MORE OF THE LONGWAVE TROF OVER
THE WESTERN CONUS WHILE DEVELOPING MORE UPSTREAM AND SFC RIDGING
OVER THE NRN STATES AND GREAT LAKES (BASICALLY DRY WEATHER THROUGH
THE PERIOD). HOWEVER...06Z GFS BEGINNING TO RESEMBLE MORE OF THE 00Z
ECMWF WITH HOLDING MORE OF THE UPPER TROF IN THE WEST...BUT KEEPS AN
ACTIVE SOUTHERN STREAM AND FRONTAL BOUNDARY FROM THE PLAINS UP
ACROSS THE OHIO VALLEY THROUGH FRIDAY...THEN HIGH PRESSURE
DOMINATING FOR THE WEEKEND. THIS SCENARIO ALSO DEPICTS SFC WAVES
RIDING NE ALONG THE BOUNDARY PUSHING SHOWERS UP INTO THE LOWER
PENINSULA THROUGH AT LEAST LATE THURSDAY. INCLINATION IS TO GO MORE
WITH THE EUROPEAN SOLUTION WHICH KEEPS THE ACTIVE WEATHER FURTHER
OFF TO THE SOUTH. BUT GIVEN THE LATEST 06Z GFS...NOT COMFORTABLE AT
THIS JUNCTURE WITH HAVING A COMPLETELY DRY FORECAST. WILL ADD CHANCE
POPS TO THE FORECAST FOR NRN LOWER MICHIGAN FOR THURSDAY FOLLOWED BY
A DRY FORECAST THROUGH THE REST OF THE PERIOD.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY...TONIGHT...
 MIZ016-019>022-025>028-031>034.

&&
Hazardous weather outlook, Apr 18, 9:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1000 PM EDT SUN APR 18 2004

MIZ008-015>036-041-042-191100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-PRESQUE
ISLE-ROSCOMMON-WEXFORD-
1000 PM EDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS...PRODUCING WIND GUSTS TO 60 MPH AND HAIL
TO ONE INCH IN DIAMETER...WILL PUSH THROUGH EASTERN UPPER MICHIGAN
BETWEEN MIDNIGHT AND 2 AM. SEE ONGOING WATCHES...WARNINGS OR
ADVISORIES FOR FURTHER DETAILS.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ACROSS NORTHERN LOWER
MICHIGAN...MAINLY NORTH OF M-32 BETWEEN 2 AM AND 6 AM. A FEW
THUNDERSTORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER.

OUTSIDE ANY THUNDERSTORMS...WINDS WILL FREQUENTLY GUST TO 45 MPH
ACROSS NORTHERN LOWER MICHIGAN...ALONG AND WEST OF I-75...TONIGHT.
SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS.

ALSO OUTSIDE ANY THUNDERSTORMS...GALES ARE EXPECTED TONIGHT ACROSS
THE NEARSHORE WATERS OF LAKE MICHIGAN...SOUTH OF THE STRAITS. SEE
ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER
MICHIGAN...BETWEEN M-68 AND A LINE FROM ALPENA TO MANISTEE...UNTIL
AROUND 8 AM. A FEW THUNDERSTORMS MAY PRODUCE HAIL UP TO ONE INCH
IN DIAMETER.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SEVERE WEATHER AND WIND REPORTS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY

In the hours before

Special weather statement, Apr 18, 8:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
956 PM EDT SUN APR 18 2004

MIZ008-015-190600-

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 200 AM EDT MONDAY
MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND/OR HAIL LARGER THAN THREE QUARTERS OF AN INCH. IF YOU
LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS. BE PREPARED TO TAKE ACTION IF SEVERE WEATHER
APPROACHES.

ROWLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Emmet

When
April 18, 9:00 PM EST to April 19, 4:00 AM EST
Where
Emmet forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391053.